I have been a type 1 for 35 years using a pump and sometimes a CGM (Medtronic). My average A1C is 6 to 6.5. Over the last 2.5 months, my average BG is 250 or higher. I watch what I eat and for the most part very low carb meals with little to no bread etc. I exercise every day. I have made ambitious correction boluses even with shots and changing of insulin / Novalog. Even more frustrating, exercise that normally causes my BG to go down has no effect. When I fast, I see little movement until after I skip at least two meals. I feel like I’m just giving myself insulin and nothing happens.
I just dont know what to think. About halfway into this issue, I stumbled upon a bulging disc in my neck. The pain has is a lot better but it is still present in my arm but more of an annoyance if anything.
I really dont know where to go next. I can believe that I now take 4X my insulin or more and still stay high. I have adjusted basals about 40% higher. Going to see endo this week but I have a feeling it is going to be increase your insulin and have a nice day.
Ask your endo point blank: “What do you think could be causing the rise in insulin requirements?”
To be honest, he may not know. I subscribe to the philosophy of “Never think you understand diabetes because just when you think you have it all figured out, you’ll come across something that makes no sense.” Sometimes doctors just don’t know. (If they had ALL the answers they could cure the problem…
Pain could be raise blood sugars. Also, if you are using a Medtronic pump, it should have some report (I believe it will show on the glucose log book- at least it does on the provider print out- that tells you exactly how much insulin you are using each day. Compare current to the dates that are older (before you noticed the difference). It would be interesting to see how the differences.
If it is a Medtronic insulin pump (I think the other pumps have it too), I would be tempted to print out reports from before you feel like it started going higher and current and take it in with you to your appointment with the endo. Maybe it will help him/her clue into some ideas.
Hi - sorry to read of your annoying BG troubles. I so feel your frustration ! When I found myself in a very similar position not long ago , I was at a complete loss what to do. I learned a few important lessons : 1. Raise your basal to match your ( temporary) new needs. Corrections were never enough to make a dent. 2. Don’t expect truly helpful advice from endo. In my experience , your solutions and answers will not be found there. 3. There IS an answer to ‘ why is my insulin acting like water ‘ ? Don’t despair , you will find your way !
Flynn - I’m sure you’ve tried a new vial of insulin. I’ve run into this same problem in past (using pump) and suggest you try giving all your bolus insulin via MDI (as opposed to pump).
Often we forget that insulin inside your pump can be exposed to room temperatures or higher, which in some cases can significantly impact the strength of the product. The clip on my Animas pump broke off years ago, and the only option I have is to stuff it in front pocket (where it’s exposed to body heat).
Change out your pump’s storage and all lines every 3 days, and perhaps you’ll see a change. If that doesn’t help, the other line of thinking is you’re experiencing a change in metabolism, something that can radically change the paradigm you’ve been living with for the past decade or two.
You’ve probably already considered this, but were there any changes to other medications at about the same time? I’ve noticed, as have others, that a cortisone shot puts me out of whack for weeks. Perhaps other medications could have a similar effect?
Our Furball on diabetes daily has had smashing success by injecting into leg instead of tummy grease. I have tried it also with less spectacular results but nevertheless better. after many years of diabetes there could be mostly scar tissue in your favorite injection area.